The Journal of Supercomputing

, Volume 58, Issue 1, pp 122–141 | Cite as

Connectivity model of wireless networks via dependency links random graphs



We lay down the foundations of a new approach for finding the network connectivity in wireless networks, with special regard to the properties of dependencies between links of geometrically collocated nodes. The proposed methodology is rooted in the theory of random graphs, but we significantly extend the conventional random graph model, as in its original definition it would be too sterile to capture realistic wireless networks. A closed form expression for the network connectivity was derived by an equilateral hexagon topology introduced from the minimum set covering problem. We also analyzed the effect of boundary nodes on the connectivity of an infinitely and a finitely large network. Through a combination of mathematical proof and simulations, we have shown that our result provides a robust performance in wireless networks.


Random graphs theory Dependency edges Connectivity Minimum set covering 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Kortuem G (2002) Proem: a middleware platform for mobile peer-to-peer computing. Mob Comput Commun Rev 6(4):62–64 CrossRefGoogle Scholar
  2. 2.
    Chlamtac I. Faragó A (1999) A new approach to the design and analysis of peer-to-peer mobile networks. Wirel Netw 5(3):149–156 CrossRefGoogle Scholar
  3. 3.
    Faragó A (2002) Scalable analysis and design of ad hoc networks via random graph theory. In: Proc. of the DIALM. ACM, New York, pp 43–57 CrossRefGoogle Scholar
  4. 4.
    Hekmat R, Van Mieghem P (2006) Study of connectivity in wireless ad-hoc networks with an improved radio model. Mob. Netw. Appl. 11(3):351–360 CrossRefGoogle Scholar
  5. 5.
    Hekmat R, Van Mieghem P (2003) Degree distribution and hop-count in wireless ad-hoc networks. In: Proc. of the ICON pp 603–609 Google Scholar
  6. 6.
    Erdös P, Rényi A (1960) On the evolution of random graphs. In: Proc of Hungarian academy of sciences, pp 17–61 Google Scholar
  7. 7.
    Seet B-C (2009) Mobile peer-to-peer computing for next generation distributed environments. IGI Publishing, Atlanta CrossRefGoogle Scholar
  8. 8.
    Kershner R (1939) The number of circles covering a set. Am J Math 61(3):665–671 MathSciNetCrossRefGoogle Scholar
  9. 9.
    Newman MEJ (2005) Random graphs as models of networks. In: Handbook of graphs and networks. Wiley-Interscience, New York, pp 35–68 Google Scholar
  10. 10.
    Santi P, Blough DM (2002) An evaluation of connectivity in mobile wireless ad hoc networks. In: Proc of ICDSN. IEEE Computer Society, Los Alamitos, pp 89–102 Google Scholar
  11. 11.
    Virtanen S. (2003) Properties of non-uniform random graph models. Dissertation, Helsinki University of Technology Google Scholar
  12. 12.
    Wang P, Gonzalez MC (2009) Understanding spatial connectivity of individuals with non-uniform population density. Philos Trans R Soc, Math Phys Eng Sci 367:3321–3329 MATHCrossRefGoogle Scholar
  13. 13.
    Ou Z-H, Song M-N, Zhan X-S, Song J-D (2008) Key techniques for mobile peer-to-peer networks. J Syst Softw 19(2):404–418 CrossRefGoogle Scholar
  14. 14.
    Niu X-Z (2008) Several key techniques for mobile peer-to-peer networks. Dissertation, University of Electronic Science and Technology of China Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Institution of Computer ScienceUniversity of Defense TechnologyChangshaP.R. China

Personalised recommendations